Texas, 2022

High Wind in Texas, February 21, 2022

February 21, 2022 · NWS LUB · 7 events in 7 counties and zones

A potent short wave trough approaching from the west was able to provide abundant mid and high level moisture overhead. Strong winds aloft were able to mix down to the surface during the afternoon despite the cloud cover.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent short wave trough approaching from the west was able to provide abundant mid and high level moisture overhead. Strong winds aloft were able to mix down to the surface during the afternoon despite the cloud cover. As the short wave passed overhead late in the afternoon, scattered virga showers developed under weak instability. Momentum transfer to the surface from the virga showers combined with the already strong surface winds to create isolated wind gusts across the South Plains and Rolling Plains.

High wind reports below are from the Texas Tech University West Texas mesonet:

68 mph at Floydada (Floyd County),|64 mph at Olton (Lamb County),|60 mph at Roaring Springs (Motley County),|60 mph at Aspermont (Stonewall County),|60 mph at Childress (ASOS, Childress County),|59 mph at Vigo Park (Swisher County),|58 mph at Turkey (Hall County), and|58 mph at Amherst (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 21, 11:45 AM CST, 38 minutes earlier.

Area forecast discussion, Feb 21, 11:45 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1145 AM CST Mon Feb 21 2022

.AVIATION...
Surface low pressure continuing to slowly deepen from southeast
Colorado into the southern high plains while southwest flow aloft
increases. High clouds thickening through early or mid afternoon
will limit mixing depth, but we may see another boost in wind
speed strength mid to late this afternoon as the high cloud shield
thins a bit and mixing heights increase into the stronger flow.
With the strong southwest winds today we expect increasing areas
of blowing dust, especially near and west/southwest of KLBB and
KPVW with lesser impact at KCDS. Winds and possible dust
obscurement should diminish around 00Z to 02Z. VFR with modest
breezy southwest winds and another low level jet are projected
overnight into Tuesday morning. RMcQueen

&&

.PREV DISCUSSION... /issued 550 AM CST Mon Feb 21 2022/

AVIATION...
LLWS will continue at KCDS this morning before dissipating shortly
after sunrise. VFR conditions will prevail through the morning
hours however southwesterly winds will steadily increase.
Southwesterly winds will become gusty this afternoon at all three
terminals which may lead to blowing dust. This may result in
reduced visibility at KPVW and KLBB to MVFR or perhaps even lower.
Winds will quickly diminish after sunset bringing an end to
blowing dust. LLWS will be possible once again late tonight into
early Tuesday morning for KCDS.

PREV DISCUSSION... /issued 321 AM CST Mon Feb 21 2022/

SHORT TERM...
Southwest flow aloft has become established over the forecast area
this morning as the west coast upper level trough edges closer to
the region. This will help to enhance a lee surface low across
southeastern Colorado today leading to a tightening surface pressure
gradient. This tighter surface pressure gradient combined with
increasing winds aloft (i.e. 75+ kt 500 mb jet max) will lead to
breezy to windy conditions across the area today. The height to
which we will mix today will be limited somewhat by the mid and
upper-level cloudiness that is expected to continue to stream
overhead throughout the day. There does appear to be a brief window
late this afternoon where the southwest Texas Panhandle into the
northern South Plains may clear leading to mixing up to around 600
mb. This deep mixing would be able to mix down some stronger winds
around 50 kts to the surface. Due to the limited time and confidence
in this occurring have decided to issue just a Wind Advisory at this
time from Noon until 7 pm CST for most of the South Plains and
southern Texas Panhandle. Obviously these strong winds will lead to
blowing dust across much of the Caprock and downwind locations.
Thicknesses will be a bit higher today compared to yesterday but
with the aforementioned cloudiness afternoon high temperatures
should peak right around what was observed yesterday (i.e. in the
70s). Guidance continues to indicate a slug of moisture will move
across the southern Rolling Plains this evening as a weak shortwave
passes overhead. As mid-level lapse rates steepen MUCAPE values may
increase to around 500 J/Kg this evening across the southern Rolling
Plains. This would be enough for some thunder development and with
strong winds aloft and a relatively dry subcloud layer a few
stronger wind gusts could be mixed to the surface. This activity
will quickly move off to the east late this evening leaving us
with quiet and mild weather overnight. /WCI

LONG TERM...
A significant pattern change is expected to occur by mid-week as a
strong cold front with an Arctic airmass trailing behind invades the
region. The cold front is forecast to move into the northeastern
Rolling Plains during the afternoon hours, though its south and
southwestward progression may be retarded by the low-level thermal
ridge/southerly winds over the Caprock with the front stalling until
sunset. A rather impressive temperature fluctuation is expected to
occur post-FROPA, with lows Wednesday morning cratering into the
upper single-digits to lower 20s across the extreme southern TX PH,
and the southern South and Rolling Plains, respectively; as breezy,
northeasterly winds prevail. A cold air damming situation will
develop across the CWA, with the coldest temperatures across the
Rolling Plains/east of the edge of the Caprock escarpment beneath a
shallow yet opaque stratus overcast. Further west (i.e. towards the
Texas/New Mexico state line), temperatures are forecast to rise a
few degrees above freezing and will be contingent on where the
stratus layer begins to erode from dry air entrainment as the core
of an intensifying shortwave trough and its associated jet streak(s)
arrive. The best potential for a clear sky, at this time, will be in
vicinity of Parmer County where temperatures may rise into the upper
30s from full insolation (and in mid-February, the solar zenith
angle is increasing quickly, so it will not take much to warm
locations outside of the overcast).

The next fly in the ointment is the potential for precipitation.
While the shallow stratus layer will encompass most of the CWA, the
depth of moist, isentropic ascent within the lower theta surfaces
will not be sufficient enough to generate beneficial accumulation
nor accretion. The orientation of the forecast vertical
thermodynamic profiles indicate freezing drizzle across the eastern
and southeastern Rolling Plains particularly; however, other parts
of the spectrum of mixed-phased precipitation (i.e. ice pellets,
sleet, and snow) are not out of the question. Initially, a small
complex of mixed-phased precipitation associated with a fast-moving,
subtle shortwave perturbation ahead of the parent disturbance is
currently forecast to move over the southeastern zones during the
morning hours Wednesday. PoPs at this time may be a little generous,
as the sub-cloud layer will be very dry with surface T/Td spreads
approaching 20 deg C. Therefore, wet-bulb/evaporative cooling
associated with the generation of very light precipitation (we are
talking on the order of 1-2 millimeters per 24 hours with thermal
profiles such as this) will struggle to overcome the drier air
immediately beneath cloud base. However, due to the uncertainty with
respect to the placement of the compact precipitation shield, have
left PoPs alone whilst trimming back PoPs across the rest of the
Rolling Plains. Either way, any wintry precipitation that does occur
early Wednesday morning will be quick-hitting with little-to-no
accumulation/accretion.

By Wednesday evening, the positively-tilted trough is forecast to be
located over the Desert Southwest and pivot across the Four Corners
region before sunrise Thursday. Wintry precipitation chances will
increase across the eastern areas of the Caprock and the Rolling
Plains on Thursday morning as WAA increases, with the columns
becoming saturated entirely in the low-levels. The significant dry
layer above the stratus deck will prevent precipitation rates
increasing from anything beyond light, with an overall QPF of a few
hundredths of an inch across the Rolling Plains. Temperatures on
Thursday morning will be a few degrees warmer than the morning
before, though still cold, ranging from the middle teens to the
lower 20s from north-to-south across the CWA, respectively. The
shortwave trough is forecast to eject over the I-35 corridor by
25/00Z, with the cloud deck eroding during the afternoon hours and
yielding temperatures 10-20 deg F warmer than Wednesday. Thereafter,
the mid/upper-level pattern will begin to settle down over the CWA
as moderately amplified ridge builds in over the Rocky Mountains
with temperatures rebounding into the 50s towards the end of the
forecast period.

Sincavage

FIRE WEATHER...
Critical to perhaps even extreme fire weather conditions will
develop today as stronger winds move across the area. A surface low
pressure system is expected to strengthen across southeastern
Colorado through the day leading to southwesterly winds of 25 to 35
mph with gusts to 45 mph. Depending on the thickness of upper level
cloud cover there may be a few stronger gusts in excess of 55 mph
late this afternoon as a mid-level speed max moves across the
forecast area. Afternoon high temperatures are expected to warm into
the mid to upper 70s which will lead to relative humidity values
falling into the upper single digits to lower teens area wide. While
this pattern is not an exact match to the Southern Plains Wildfire
Outbreak pattern there are a few parameters approaching typical
values seen during one. RFTI values of 4 to 7 will be likely across
the South Plains, northern Rolling Plains, and southern Texas
Panhandle with values of 2 to 4 expected across the southern Rolling
Plains. RFTI values may approach 8 across the southern Texas
Panhandle into the northeastern South Plains late this afternoon if
higher wind speeds end up developing. A Red Flag Warning remains in
effect for the entire forecast area from 11 am until 8 pm CST
Monday. This evening, a few high based showers or thunderstorms may
develop primarily across the southern Rolling Plains which may lead
to gusty and erratic winds around any fires that develop.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for TXZ021>044.

Wind Advisory until 7 PM CST this evening for TXZ021>024-027>030-
033>035.

&&

99/99/05
Hazardous weather outlook, Feb 21, 3:17 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
317 AM CST Mon Feb 21 2022

TXZ021>044-220930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
317 AM CST Mon Feb 21 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Critical Fire Danger will develop today and a Red Flag Warning is in
effect from 11 AM to 8 PM for the entire area. Strong southwest
winds near 30 mph will also develop across most of the South Plains
and southwestern Texas Panhandle and a Wind Advisory is in effect
from noon until 7 PM. These winds are expected to result in areas of
reduced visibilities from blowing dust, especially on the Caprock.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front is expected to move through the region Tuesday
bringing a return of much colder temperatures and breezy northeasterly
winds. Wind Chill values Wednesday morning may drop as low as 5 to
10 degrees below zero across the southwestern Texas Panhandle and
northern South Plains. Light wintry precipitation will be possible
across the eastern South Plains and into the Rolling Plains on
Wednesday into Thursday morning, which may lead to some travel
impacts with temperatures falling into the teens to lower 20s
Thursday morning.

Beyond Thursday, the probability for widespread hazardous weather is
low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Motley

When
February 21, 12:23 PM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Hall

When
February 21, 2:26 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Floyd

When
February 21, 3:32 PM CST
Where
Floyd forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Lamb

When
February 21, 3:42 PM CST to 4:14 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Stonewall

When
February 21, 4:49 PM CST
Where
Stonewall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

High Wind, Childress

When
February 21, 5:14 PM CST
Where
Childress forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Swisher

When
February 21, 5:59 PM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000124, 1000125, 1000123, 1000129, 1000126, 1000127, 1000128.